Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 114, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 6, 2005, 5:41 PM CDT for Bremer County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 6, 2005, 5:41 PM CDT (22:41 UTC)
- Expired
- Jun 6, 2005, 6:18 PM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Bremer County, IA
The radar
The La Crosse radar (KARX), 150 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 261 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1505 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 062240 SVRDMX IAC017-062330- /O.NEW.KDMX.SV.W.0114.050606T2241Z-050606T2330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 541 PM CDT MON JUN 6 2005 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BREMER COUNTY IN NORTHEAST IOWA. * UNTIL 630 PM CDT. * AT 538 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 5 MILES EAST OF WAVERLY...OR 18 MILES NORTH OF WATERLOO...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR TRIPOLI BY 555 PM CDT. 4 MILES NORTH OF READLYN BY 600 PM CDT. 4 MILES SOUTH OF SUMNER BY 625 PM CDT. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. LAT...LON 4283 9251 4265 9247 4267 9210 4285 9210 $$
2 follow-up statements
000
WWUS53 KDMX 062302
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
602 PM CDT MON JUN 6 2005
IAC017-062330-
/O.CON.KDMX.SV.W.0114.000000T0000Z-050606T2330Z/
BREMER IA-
602 PM CDT MON JUN 6 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR BREMER COUNTY UNTIL
630 PM CDT...
AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM
WAS LOCATED NEAR TRIPOLI...OR 20 MILES NORTH OF WATERLOO...AND MOVING
EAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE...
NEAR SUMNER BY 625 PM CDT.
THE LOCATION OF READLYN IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LAT...LON 4265 9209 4265 9221 4264 9222 4264 9255
4291 9256 4291 9254 4291 9209
$$000
WWUS53 KDMX 062318
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
618 PM CDT MON JUN 6 2005
IAC017-062328-
/O.CAN.KDMX.SV.W.0114.000000T0000Z-050606T2330Z/
BREMER IA-
618 PM CDT MON JUN 6 2005
...THE SEVERE THUNDERSTORM WARNING FOR BREMER COUNTY HAS BEEN
CANCELLED...
AT 616 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS BOTH WEAKENED AND MOVED
OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.
LAT...LON 4265 9209 4265 9221 4264 9222 4264 9255
4291 9256 4291 9254 4291 9209
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:35 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 6, 3:35 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT MON JUN 6 2005 .DISCUSSION...WELL ADVERTISED SUMMERTIME ACTIVE WEATHER PATTERN NOW UNDERWAY FOR THE PERIOD. AFTER BRIEF BREAK SUN/TODAY WILL BE BACK INTO THE HEAT AND HUMIDITY BALANCE OF THE WEEK WITH THUNDER CHANCES INCREASING. SFC SHOWS WEAK AREA HIGH PRES MOVING OVER THE STATE THIS AM WITH ONE SYSTEM EXITING GRT LKES REGION. WEAK IMPULSE OVR SOUTHERN MN HEADING EAST THIS MORNING KICKING UP -TSRA. FARTHER WEST...LOW PRESSURE DEVELOPING OVER CENTRAL WY AND NE CO. WARM FRONTAL BOUNDARY ALSO REPLACING LEFT-OVER FRONT FROM WY LOW TO NEAR KFSD. ANOTHER SFC BOUNDARY EVIDENT ALONG MOISTURE AXIS EXTENDING FROM CENTRAL KS SOUTHEASTWARD TO NORTHERN OK. ALOFT...RIDGE MOVING OVR THE STATE TODAY AT H850-H300 WITH OLD SYSTEM MOVING EAST AND NEW SYSTEM ENTERING THE PAC NW. SYSTEM ALONG WEST COAST VERTICALLY STACKED WITH JET ENERGY NOW ROTATING NORTH AROUND THE LOW. MINIMAL HT FALLS AHEAD OF THE SYSTEM SO FAR WITH HINT AT A COUPLE OF WAVES ROUNDING THE BASE OF THE TROUGH AS PER LATEST WATER VAPOR IMAGERY. SHORT TERM FORECAST (TDY-THU)...MODELS IN GENERAL AGREEMENT WITH UPPER LOW SLOWLY MOVING EAST FROM PAC NW TO NORTHERN PLAINS. INTENSIFYING FLOW OVER THE CENTRAL PLAINS AND INCREASING INSTABILITY WITH TIME. DIFFERENCES ARISE IN MESO FEATURES WITH GFS ONCE AGAIN MOST AGGRESSIVE WITH CONVECTIVE FEATURES...REAL OR NOT. RUC HAS PICKED UP ON CU DEVELOPMENT IN CWA THIS AFTERNOON WHICH IS FOCUSING ON WEAK WARM FRONTAL BOUNDARY NOW OVER THE NORTHERN SECTIONS OF STATE. EXPECT SOME -TSRA NORTH THIS PM AND DIMINISHING AFTER 00Z. 18Z NAM AND 12Z GFS ATTEMPTING TO DEVELOP MCS OVER EASTERN NEB LATE TNT EARLY TUES. STILL IN DOUBT ABOUT FEATURE...LOOKS MORE LIKE CONVECTIVE FEEDBACK. LLJ SETS UP WELL WEST TNT WITH SOME INCREASING WIND FIELD TUE AM OVER NW AND NORTH SECTIONS TOWARD MORNING. TUES STILL LOOKS MAINLY DRY OUTSIDE OF FAR NORTH. INCREASING DEPTH OF WARM LAYER SHOWS H700 TEMPS UP TO +10-11C AND H850 TEMPS TO +21C BY TUE AFTERNOON SW HALF OF THE AREA WITH BEST LIFT FOCUSING ALONG LEADING EDGE OF WARM FRONT NOW LIFTING INTO NE IOWA/MN. MIXING WINDS TO 25-35 MPH TUES WILL MAKE FOR A VERY UNCOMFORTABLE DAY WITH HIGHS LOW-MID 90S WEST CENTRAL AND LOW 90S ELSEWHERE...TD INTO THE LOWER 70S AS WELL. TUES NIGHT APPEARS TO BE FIRST REAL THREAT FOR CONVECTION AREA WIDE AS LLJ INCREASES INSTABILITY MLCAPES RISE TO 3000-4000 J/KG BY 06Z WITH MOISTURE POOLING ALONG BOUNDARY FEATURE OVER NORTHERN SECTIONS. WIND THROUGH COLUMN NOT ESPECIALLY HIGH...CORFIDI VECTORS SUGGEST SOME BACKBUILDING INTO HIGHER INSTABILITY AREA OVERNIGHT. MAIN THREAT APPEARS TO BE HEAVY RAIN AND HAIL...WITH SOME WIND. WED LOOKS LIKE A CONTAMINATED DAY WITH CLOUD DEBRIS AND CONVECTIVE ELEMENTS CONTINUING. UKMET/GFS HOWEVER HAS RETAINED +11-12C CAP PREVENTING ANY CONVECTION TUES NIGHT AND SUGGESTING CONVECTION LATER ON WED WITH HIGHS AGAIN IN THE 80S-90S. ATTM AM LEANING TOWARD MCS TUES NIGHT BACK BUILDING INTO INSTABILITY AXIS OVER THE STATE. MAY HAVE TO CONSIDER HYDRO ISSUES IF THIS SCENARIO PLAYS OUT. THUR CONTINUES TO LOOK ACTIVE WITH UKMET EDGING SOUTHEAST INTO CWA WHILE NAM/GFS/EURO HAVE HELD FRONT BACK. IN EITHER CASE...CONTINUED CHANCES FOR TSRA ALONG WITH HUMIDITY. EXTENDED...(THU NIGHT-MON)...NO REAL CHANGES TO WEEKEND FORECAST. GFS PUSHES FRONT ACROSS STATE FRI AND STALLS IN SE IOWA...LIFTING BACK NORTH AS NEXT WAVE ADVANCES OUT OF THE SOUTHERN PLAINS SUGGESTING CONTINUED ACTIVE WEATHER WITH THUNDER CHANCES AND WARM TEMPERATURES. TIMING OF PRECIP WILL CONTINUE TO BE A CHALLENGE. HAVE OPTED TO CONTINUE CHANCE PRECIP CHANCES DURING THE PERIOD WITH SLIGHT CHANCES ON MONDAY. THERMAL FIELDS STILL SUGGEST 80S TO NEAR 90 DEPENDING ON CLOUD DEBRIS AND TIMING OF PRECIP. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && REV
Hazardous weather outlook, Jun 6, 5:39 AM CDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 539 AM CDT MON JUN 6 2005 IAZ004>007-015>017-023-024-071045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT- 539 AM CDT MON JUN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...MAINLY NORTH OF A LINE FROM POCAHONTAS TO MASON CITY. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT TONIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHERN IOWA TUESDAY NIGHT. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WITH THIS ACTIVITY WITH THE MAIN THREATS FROM LARGE HAIL AND DAMAGING WINDS. ADDITIONAL THUNDERSTORMS ARE EXPECTED ON AND OFF FROM WEDNESDAY THROUGH SUNDAY WITH THE THREAT OF SEVERE WEATHER REMAINING POSSIBLE. THE THREAT FOR HEAVY RAINFALL ALSO EXISTS. DETAILS ON THE SEVERE WEATHER WILL BECOME MORE SPECIFIC AS THE EVENTS NEAR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. SPOTTER ACTIVIATION WILL BE LIKELY LATE TUESDAY INTO TUESDAY NIGHT. SPOTTERS MAY ALSO BE NEEDED FROM TIME TO TIME FROM WEDNESDAY THROUGH SUNDAY. IAZ025-026-033>037-044>048-057>059-070>072-081-082-092-093-071045- WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD- CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- MADISON-ADAMS-UNION-TAYLOR-RINGGOLD- 539 AM CDT MON JUN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...MAINLY SOUTH OF A LINE FROM SAC CITY TO ELDORA AND WEST OF A LINE FROM ELDORA TO MOUNT AYR. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT TONIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY NIGHT WITH THE POSSIBILITY OF A FEW SEVERE STORMS. ADDITIONAL THUNDERSTORMS ARE EXPECTED ON AND OFF FROM WEDNESDAY THROUGH SUNDAY WITH THE THREAT OF SEVERE WEATHER REMAINING POSSIBLE. THE THREAT FOR HEAVY RAINFALL ALSO EXISTS. DETAILS ON THE SEVERE WEATHER WILL BECOME MORE SPECIFIC AS THE EVENTS NEAR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. SPOTTER ACTIVATION MAY BE NEEDED TUESDAY NIGHT AND AT VARIOUS TIMES FROM WEDNESDAY THROUGH SUNDAY. IAZ027-028-038-039-049-050-060>062-073>075-083>086-094>097-071045- BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POLK-JASPER- POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO- DECATUR-WAYNE-APPANOOSE-DAVIS- 539 AM CDT MON JUN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY NIGHT WITH THE POSSIBILITY OF A FEW SEVERE STORMS. ADDITIONAL THUNDERSTORMS ARE EXPECTED ON AND OFF FROM WEDNESDAY THROUGH SUNDAY WITH THE THREAT OF SEVERE WEATHER REMAINING POSSIBLE. THE THREAT FOR HEAVY RAINFALL ALSO EXISTS. DETAILS ON THE SEVERE WEATHER WILL BECOME MORE SPECIFIC AS THE EVENTS NEAR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. SPOTTER ACTIVATION MAY BE NEEDED TUESDAY NIGHT AND AT VARIOUS TIMES FROM WEDNESDAY THROUGH SUNDAY. COGIL
In the hours before
Local storm report, Jun 6, 3:21 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
321 PM CDT MON JUN 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM HAIL 6 S HUDSON 42.34N 92.45W
06/06/2005 0.88 INCH BLACK HAWK IA FIRE DEPT/RESCUE
DIME TO NICKEL SIZE HAIL REPORTED BY HUDSON FIRE DEPT 6
MILES S OF HUDSON ON HIGHWAY 63.
&&
RKINNEYNearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.